A 46-year-old man with a history of ulcerative colitis (UC) for over 25 years was treated with infliximab for 7 years. He noticed gradually spreading erythema on his right lower abdomen, femur, and buttocks. Skin biopsy from the right lower abdomen revealed massive invasion of lymphocytes in the papillary dermis and epidermal layer. In conjunction with the findings of immunohistochemistry, the skin lesion was diagnosed as mycosis fungoides (MF) at infiltration stage. Infliximab was discontinued, and narrow-band ultraviolet light B therapy was initiated to treat the skin lesion. The patient achieved remission for MF following treatment and UC has not relapsed for more than 1 year with 5-aminosalicylic acid treatment alone. This is the first case of MF in a UC patient treated with anti-tumor necrosis factor-alpha (anti-TNFα). Lymphoma occurrence is a complication of treatment with anti-TNFα agent or thiopurine. However, there is no evidence regarding the relationship between MF and UC. Hence, these immunomodulatory agents may have triggered the occurrence of MF in this case. When treating UC patients with immunomodulatory agents, the possibility of MF or other types of lymphoma as rare complications must be considered.

References

PubMed